Thunderstorm Wind, Itasca
- When
- August 5, 2:24 PM CST
- Where
- Itasca County, 6.11 mi SE of Mack
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.500, -93.700
A ten-inch diameter spruce tree came down on Highway 48.
Weak low pressure brought tropical moisture into the area during the morning of August 5th. A slow moving cold front touched off heavy thunderstorms with locally very heavy rain as it approached the Minnesota Iron Range that afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Weak low pressure brought tropical moisture into the area during the morning of August 5th. A slow moving cold front touched off heavy thunderstorms with locally very heavy rain as it approached the Minnesota Iron Range that afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 5, 2:16 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 316 PM CDT FRI AUG 5 2011 .DISCUSSION...A SYNOPTIC BOUNDARY OVER THE NORTHERN TIER OF THE FA AT 18Z AND A MESOSCALE BOUNDARY IN THE FORM OF A LAKE BREEZE WAS WORKING ITS WAY INLAND...ESPECIALLY ALONG THE NORTH SHORE OF LAKE SUPERIOR. A COUPLE OF STORMS HAVE FORMED ON THE NORTHERN END OF THE LAKE BREEZE IN LAKE COUNTY AND HAVE BECOME FAIRLY STATIONARY...WHILE THE LAKE BREEZE CONTINUES TO MARCH INLAND. OTHER CELLS HAVE FORMED ALONG THE IRON RANGE...ESPECIALLY OVER THE WEST END NEAR GPZ...AND NEAR THE FRONT IN KOOCHICHING COUNTY. THESE BOUNDARIES WILL CONTINUE TO BE THE FOCUS FOR STORM DEVELOPMENT UNTIL NEAR SUNDOWN. THE SYNOPTIC FRONT WILL REMAIN NEARLY STATIONARY OVERNIGHT. SOME EMBEDDED PIECES OF SHORT WAVE ENERGY WILL ATTEMPT TO MOVE ALONG THE FRONT INTO NORTHERN MN. HAVE A MENTION OF ISOLD STORMS THIS EVENING. A SFC LOW ON SATURDAY WILL MOVE INTO NW MN WITH A COLD FRONT TRAILING INTO EASTERN SD. MODEL DIFFERENCES COME QUICKLY INTO PLAY WITH THE DEVELOPMENT OF STORMS SATURDAY MORNING. 12Z ECMWF DEVELOPS THEM ALONG AND AHEAD OF THE FRONT IN CONJUNCTION WITH A VORT LOBE AHEAD OF UPPER LEVEL TROF. GFS HOLDS OFF ON THE PCPN. GEM/NAM/UKMET ARE SOMEWHERE IN BETWEEN. HAVE BLENDED THE HPC QPF WITH THE GEM AND GFS FOR STORMS SATURDAY MORNING. CONTINUE WITH THE BLENDED APPROACH SATURDAY AFTERNOON WITH THE MORE ROBUST STORMS OVER THE SW THIRD OF THE FA AND HAVE ALIGNED POPS TO MATCH. PWATS ARE AROUND 1.5 INCHES...SO NOT EXPECTING THE DELUGE THAT OCCURRED EARLIER IN THE WEEK. HEAVIEST RAIN ON SATURDAY WILL OCCUR OVER THE EXTREME WESTERN PORTION OF THE FA WHERE SFC MOISTURE CONVERGENCE IS GREATEST. STORMS WILL CONTINUE OVER THE ENTIRE FA SATURDAY NIGHT AS THE SFC LOW MOVES THROUGH. AREA OF HIGHEST QPF TRANSLATES TO THE NORTHERN TIER. PWATS REMAIN AROUND 1.5 INCHES SO HEAVY RAIN STILL A GOOD POSSIBILITY. STILL USING THE BLENDED APPROACH TO QPF/POPS SATURDAY NIGHT DUE TO THE MODEL DIFFERENCES. THE SFC LOW MOVES INTO THE CENTRAL GREAT LAKES SUNDAY. TRENDED THE QPF/POPS DOWNWARD WITH ITS DEPARTURE USING THE HPC QPF AS A NICE MODEL BLEND AND FOR TIMING. COOLER AIR FOLLOWS BEHIND THE DEPARTING LOW SUNDAY NIGHT WITH SFC HIGH. NEXT SYSTEM QUEUES UP FOR AFFECTING THE FA ON MONDAY AS A SFC LOW IS EXPECTED TO MOVE THROUGH SOUTH CENTRAL CANADA WITH A COLD FRONT PUSHING IN. MADE NO CHANGES TO MONDAY. .EXTENDED...MONDAY NIGHT THROUGH FRIDAY. A LONG-TERM COOLING TREND BECOMES ESTABLISHED OVER OUR AREA AS SURFACE LOW PRESSURE AND A STRONG SHORT-WAVE DEEPEN OVER WESTERN ONTARIO MONDAY NIGHT. SHOWERS AND SMALL COLD-ADVECTION THUNDER STORMS WILL CONTINUE THROUGH TUESDAY...THEN END. HIGH PRESSURE FROM SASKATCHEWAN WILL CONTINUE TO PULL COLD AIR FROM NORTH-CENTRAL CANADA INTO OUR AREA AS AN UPPER TROUGH DEEPENS OVER JAMES BAY AND THE CENTRAL GREAT LAKES. THE COLD HIGH WILL REMAIN OVER THE GREAT LAKES THURSDAY AND DRIFT EAST...ALLOWING SHOWERS TO RETURN THURSDAY NIGHT OR FRIDAY. && .AVIATION...18Z ISSUANCE... VFR THROUGH THE PERIOD. A WEAK COLD FRONT WITH A LOW-LEVEL CAP AND UNFAVORABLE THUNDERSTORM DYNAMICS ALOFT AT THIS TIME. THE EAST- WEST FRONT LIES ALONG A BJI- HIB-BFW LINE...WITH SCATTERED TO BROKEN CUMULUS TO THE SOUTH AND A FEW AREAS OF MID-CLOUDS TO THE NORTH. CUMULUS WILL DISSIPATE THIS EVENING. ISOLATED THUNDERSTORMS SATURDAY MORNING WILL GRADUALLY BECOME MORE NUMEROUS DURING THE AFTERNOON AND INTO SATURDAY EVENING. && .POINT TEMPS/POPS... DLH 63 77 60 72 / 20 40 70 20 INL 57 76 57 74 / 20 20 70 10 BRD 64 83 62 75 / 10 60 70 10 HYR 62 86 64 77 / 10 30 70 20 ASX 63 83 62 75 / 10 20 70 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GSF EXTENDED....EOM AVIATION...EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 437 AM CDT FRI AUG 5 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060945- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 437 AM CDT FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY OVER NORTHEASTERN MINNESOTA. THEY WILL NOT BE SEVERE...BUT WILL HAVE LIGHTNING AND BRIEF DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN...HAIL AND HIGH WINDS WILL OCCUR SATURDAY AFTERNOON AND OVERNIGHT. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST LATE SATURDAY AFTERNOON AND EVENING OVER THE AREA. MORE THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER..SPOTTERS MAY BE NEEDED SATURDAY AFTERNOON AND EVENING. LSZ121-140>148-060945- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 437 AM CDT FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE NORTH SHORE AND TWIN PORTS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN...HAIL AND HIGH WINDS WILL OCCUR SATURDAY AFTERNOON AND OVERNIGHT. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST LATE SATURDAY AFTERNOON AND EVENING OVER THE AREA. CLC MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
223 PM CDT FRI AUG 5 2011
MNZ012-020-051950-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
223 PM CDT FRI AUG 5 2011
...STRONG THUNDERSTORMS NEARLY STATIONARY NORTH OF SILVER BAY...
AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FINLAND TO 10 MILES
NORTHWEST OF BEAVER BAY...NEARLY STATIONARY.
THESE STORMS WILL MAINLY PRODUCE TORRENTIAL DOWNPOURS THAT COULD
PERSIST FOR AWHILE GIVEN THE STATIONARY NATURE OF THE STORMS.
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF GUSTS TO 30 TO 40
MPH...AND SOME PEA SIZE HAIL WILL ALSO BE POSSIBLE
LOCATIONS IMPACTED INCLUDE...
SILVER BAY... BEAVER BAY... FINLAND...
THE HEAVY RAINFALL MAY LEAD TO SOME PONDING OF WATER ON SOME ROADS
OR IN LOW LYING AREAS. SOME SMALLER CREEKS AND STREAMS MAY SEE
INCREASED FLOWS IN THE NEXT HOUR OR SO AS RUNOFF INCREASES.
LAT...LON 4740 9110 4726 9125 4725 9129 4724 9143
4734 9161 4748 9119
LAMERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 242 PM CDT FRI AUG 5 2011 MNZ012-020-052015- NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE- 242 PM CDT FRI AUG 5 2011 ...STRONG THUNDERSTORM NORTHWEST OF BEAVER BAY... AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF BEAVER BAY...MOVING NORTHEAST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... THIS STORM WILL MAINLY IMPACT THE AREA ABOUT 7 MILES NORTHWEST OF BEAVER BAY. WIND GUSTS OF 40 TO 50 MPH CAN BREAK SMALL TREE LIMBS OR PUSH OVER SHALLOW ROOTED TREES. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4740 9141 4732 9127 4726 9147 4735 9155 LAMERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 245 PM CDT FRI AUG 5 2011 MNZ010-018-026-052215- KOOCHICHING-NORTHERN ITASCA-SOUTHERN ITASCA- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK... GRAND RAPIDS 245 PM CDT FRI AUG 5 2011 ...THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS CHIPPEWA NATIONAL FOREST... SCATTERED THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING... HEAVY SHOWERS WITH RAINFALLS OF AN INCH AN HOUR...HALF INCH HAIL...AND WINDS GUSTING TO 40 MPH...WILL CONTINUE BETWEEN LITTLEFORK TO THE NORTH AND GRAND RAPIDS TO THE SOUTH. STRONGEST THUNDERSTORMS WILL REMAIN JUST SOUTH OF WIRT AND MARCELL AND CONTINUE TO MOVE TOWARD HIBBING AND CHISHOLM. EOM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 311 PM CDT FRI AUG 5 2011 MNZ018-052045- NORTH ITASCA- 311 PM CDT FRI AUG 5 2011 ...STRONG THUNDERSTORM APPROACHING INGER... AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SQUAW LAKE...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... MAX... OSLUND... SAND LAKE... INGER... WINDS OF 50 MPH CAN BREAK SMALL TREE LIMBS OR PUSH OVER SHALLOW ROOTED TREES. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4767 9387 4747 9405 4758 9434 4773 9422 LAMERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
319 PM CDT FRI AUG 5 2011
MNZ012-020-021-052045-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
319 PM CDT FRI AUG 5 2011
...STRONG STORMS ALONG THE NORTH SHORE...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS FROM JUST INLAND FROM SILVER BAY TO NEAR
FINLAND. THE STORMS MOVEMENT WAS NEARLY STATIONARY.
THE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...BRIEF HEAVY DOWNPOURS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4747 9099 4737 9115 4728 9123 4721 9133
4725 9158 4755 9129
DAPThe Duluth radar (KDLH), 135 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
A ten-inch diameter spruce tree came down on Highway 48.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342119.